Haemarthrosis after superwarfarin poisoning
Article first published online: 20 JUN 2007
European Journal of Haematology
Volume 79, Issue 3, pages 255–257, September 2007
How to Cite
Kotsaftis, P., Girtovitis, F., Boutou, A., Ntaios, G. and Makris, P. E. (2007), Haemarthrosis after superwarfarin poisoning. European Journal of Haematology, 79: 255–257. doi: 10.1111/j.1600-0609.2007.00904.x
- Issue published online: 20 JUN 2007
- Article first published online: 20 JUN 2007
- Accepted for publication 24 May 2007
Introduction: Superwarfarins are widely used as rodenticides. They are similar to warfarin, but they are more potent and act longer. In case of poisoning, they cause severe bleeding, usually from multiple sites.
Case report: A 67-yr-old man was admitted with melaena, epistaxis and haemarthrosis in his left knee. PT, INR and aPTT were markedly increased. Initially, the patient was treated with blood and fresh frozen plasma (FFP) transfusions. However at the second day, PT, INR and aPTT were even worse. The combination of persistent coagulopathy, normal mixing studies, normal liver function tests and absence of hepatic failure or malabsorption syndromes lead to the suspicion of vitK dependent clotting factors deficiency due to superwarfarin poisoning. Indeed, the patient admitted a suicide attempt with rodenticide, although he had previously denied it. Psychiatric evaluation revealed a disturbed personality. Melaena stopped after 7 d. Then, the patient was administered 30 mg of vitK daily for a total period of 4 months.
Conclusions: Superwarfarin poisoning leads to severe bleeding, usually from multiple sites. Prolonged treatment with high doses of vitK is necessary. Haemarthrosis, as a complication of superwarfarin poisoning, is presented here for the first time in literature.